[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1985

Hyperpigmentation of the Skin Associated With Minocycline Therapy

Author Affiliations

From the Experimental Pathology Department, Wilbur G. Malcom Toxicology Laboratory, American Cyanamid Co, Pearl River, NY.

Arch Dermatol. 1985;121(5):618-623. doi:10.1001/archderm.1985.01660050070017
Abstract

• Skin biopsy specimens and discolored fingernails from minocycline-treated patients were examined by light and electron microscopy, histochemistry, and energy-dispersive x-ray analysis. Both hyperpigmented and adjacent normally pigmented skin samples contained pigment-laden macrophages in the dermis, although these cells were more numerous in the hyperpigmented skin samples. Elemental analysis showed that both pigment deposits and stratum corneum of hyperpigmented skin samples contained iron and calcium. Discolored areas of fingernails from a minocycline-treated patient also contained iron and calcium. Both skin and nail discoloration were possibly due to the presence of an iron chelate of minocycline and/or quinoid derivatives of minocycline. The presence of iron-containing pigment in normal as well as hyperpigmented skin may have predisposed to formation of minocycline-associated pigment in these patients.

(Arch Dermatol 1985;121:618-623)

×